Georgia, 2007

Hail and Damaging Winds in Georgia, July 1, 2007

July 1, 2007 · NWS CHS · 14 events in 9 counties and zones

A frontal boundary to the north allowed for various boundary and sea breeze interactions within a moist and unstable environment. This produced slow-moving severe storms associated with moderate flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A frontal boundary to the north allowed for various boundary and sea breeze interactions within a moist and unstable environment. This produced slow-moving severe storms associated with moderate flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 1, 12:42 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 1, 12:42 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
142 PM EDT SUN JUL 1 2007

.SYNOPSIS...
A COLD FRONT WILL SLOWLY PUSH SOUTHWARD THROUGH THE FORECAST AREA
TODAY. HIGH PRESSURE WILL PUSH SOUTHWARD INTO THE AREA DURING THE
FIRST HALF OF THE WEEK WHILE THE COLD FRONT STALLS OUT SOUTH OF THE
AREA MONDAY THROUGH WEDNESDAY...THEN DISSIPATES WEDNESDAY NIGHT.
ANOTHER COLD FRONT WILL APPROACH FROM THE WEST TOWARD THE END OF THE
WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
A WEAK COLD FRONT WILL PUSH THROUGH THE CWA TONIGHT. WITH A N-NE
FLOW...THE SEA BREEZE CONTINUES THE STRUGGLE TO MOVE INLAND.
VISIBLE SATELLITE DEPICTS MOSTLY CLEAR SKIES IN GA WITH
TEMPERATURES RISING INTO THE LOW 90S...THIS WILL LIKELY SPARK
CONVECTION. ADJUSTED KCHS/KJAX SOUNDINGS SUPPORT THE BEST
INSTABILITY IN THE GA ZONES TODAY. LAPSE RATES ARE 9.5
C/KM...CAPES ARE NEARLY 3000 J/KG....LI/S ARE CLOSE TO -7 AND
PWATS ARE OVER 2 INCHES. THESE PARAMETERS SUGGEST A GOOD CHANCE
THAT SOME STORMS COULD BECOME STRONG THIS AFTERNOON WITH HEAVY
RAIN...SMALL HAIL...FREQUENT LIGHTNING AND GUSTY WINDS. THERE IS
ALSO A SMALL CHANCE SOME OF THESE STORMS COULD BECOME SEVERE.
CURRENT POP REGIME LOOKS GOOD WITH LOW CHC POPS NORTH TO HIGH CHC
POPS IN THE SOUTH FOR THE AFTERNOON...THEN TAPERING OFF TO SLIGHT
CHC LATE.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
GIVEN PROXIMITY OF THE FRONTAL BOUNDARY TO THE FORECAST AREA
MON...WILL CARRY SLGT CHC/LOW CHC POPS SOUTH OF THE SAV
RIVER...WITH A DRY FORECAST NORTH OF THE SAV RIVER. HIGH PRESSURE
BECOMES BETTER ESTABLISHED MON NIGHT...SO WILL KEEP THE FORECAST
RAIN FREE. HIGH PRESSURE CONTINUES TO SETTLE INTO THE CWA ON TUE
AND DON/T ANTICIPATE MUCH IN THE WAY OF SHWR/TSTM ACTIVITY IF ANY.
WILL KEEP THE FORECAST RAIN FREE ACROSS NORTHERN ZONES...AND LOWER
POPS INTO THE SLGT CHC RANGE ACROSS THE SOUTH.

TEMPERATURES TONIGHT THROUGH TUE NIGHT WILL BE QUITE PLEASANT FOR
EARLY JULY...RUNNING SEVERAL DEGREES BELOW CLIMATOLOGY.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
HIGH PRESSURE WILL REMAIN IN FIRM CONTROL OF THE SOUTHEAST CONUS
WED...THEN SLIDE EASTWARD INTO THE ATLANTIC ON THU...AS A FRONTAL
BOUNDARY BEGINS TO APPROACH FROM THE WEST. DEEP MOISTURE WILL BE ON
THE INCREASE THU THROUGH SAT...AS THE SLOW MOVING FRONTAL BOUNDARY
EDGES EVER CLOSER TO THE FORECAST AREA. RAIN CHANCES LOOK TO REMAIN
SLGT CHC OR LESS WED AND THU...THEN INCREASE INTO THE LOW CHC RANGE
FRI AND SAT AS DEEPER MOISTURE RETURNS TO THE AREA. TEMPERATURES ARE
EXPECTED TO RUN NEAR CLIMO WED...AND IF LATEST MODEL GUIDANCE IS
CORRECT...FUTURE SHIFTS WILL LIKELY NEED TO RAISE TEMPERATURES THU
THROUGH SAT TO SLIGHTLY ABOVE NORMAL LEVELS.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
THE SEA BREEZE IS STRUGGLING TO MOVE INLAND WITH THE N-NE FLOW
THIS AFTERNOON. BEST CHC FOR TSTM DEVELOPMENT WILL BE ALONG AND
SOUTH OF THE SAV RIVER THIS EVENING. BRIEF MVFR CONDITIONS ARE
POSSIBLE BEFORE SUNSET...OTHERWISE VFR WILL PREVAIL.

EXTENDED AVIATION OUTLOOK...PERIODIC MVFR CONDITIONS POSSIBLE SUN
NIGHT INTO EARLY MON AS A FRONT MOVES S OF THE REGION. THEN...VFR
CONDITIONS MOST LIKELY TUE THROUGH THU.

&&

.MARINE...
THE COASTAL WATERS WILL BE UNDER A LIGHT EASTERLY FLOW THIS
AFTERNOON WITH WINDS A0B 10 KT. LATEST BUOY OBSERVES SEAS 3 TO 4
FEET ACROSS THE WATERS. DO NOT EXPECT A RISE IN SEAS UNTIL THE
OVERNIGHT AS THE GRADIENT BEGINS TO PINCH OVER THE WATERS WITH A
NORTHEASTERLY FLOW. WILL REASSESS ANY CAUTION OR ADVISORY CRITERIA
WITH THE AFTERNOON PACKAGE. OTHERWISE ONGOING FORECAST LOOKS GOOD.

RIP CURRENTS...ONGOING MODERATE RISK TODAY GIVEN RECENT REPORTS
AND NICE ONGOING SWELL WAVE THIS MORNING. RECENT PERIODS IN THE
9-10 SECOND RANGE. CONDITIONS APPEAR TO BE WORSE PRIOR TO MIDDAY
AS SWELLS FORECAST TO DIMINISH SOME THIS AFTN.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

REV
Hazardous weather outlook, Jul 1, 3:38 AM EST, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
438 AM EDT SUN JUL 1 2007

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-021000-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
438 AM EDT SUN JUL 1 2007

...MODERATE RISK FOR RIP CURRENTS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

STRONG THUNDERSTORMS...A COLD FRONT WILL PUSH THROUGH THE REGION
TODAY...RESULTING IN SCATTERED SHOWERS AND THUNDERSTORMS. THE
STORMS HAVE THE POTENTIAL TO BECOME STRONG AND POSSIBLY SEVERE.
THE MAIN HAZARDS FROM THE STORMS WILL BE FREQUENT LIGHTNING AND
HEAVY RAINFALL. DAMAGING WIND GUSTS AND MARGINALLY SEVERE HAIL
WILL ALSO BE POSSIBLE WITH THE STRONGEST STORMS THAT DEVELOP.

RIP CURRENTS...THERE IS A MODERATE RISK OF RIP CURRENTS TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

RIP CURRENTS...THERE MAY BE AN ENHANCED RISK OF RIP CURRENTS
ALONG SOME AREA BEACHES MONDAY THOUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

AMZ330-350-352-354-374-021000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
438 AM EDT SUN JUL 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 1, 1:14 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
214 PM EDT SUN JUL 1 2007

SCZ047-048-051-011845-
BEAUFORT-COASTAL JASPER-INLAND JASPER-
214 PM EDT SUN JUL 1 2007

...STRONG THUNDERSTORMS WILL IMPACT BEAUFORT COUNTY AND JASPER COUNTY
THROUGH 245 PM EDT...

AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 1/2 INCH
HAIL...AND STRONG WINDS OF 40 TO 50 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM MURAD TO OKATIE...OR ALONG A LINE
EXTENDING FROM RIDGELAND TO 7 MILES SOUTH OF RIDGELAND...MOVING EAST
AT 5 MPH.

AREAS IN AND AROUND BLUFFTON...GRAHAMVILLE...JASPER...OLD HOUSE...
PRITCHARD...PRITCHARDVILLE...SWITZERLAND AND BEAUFORT WILL BE
IMPACTED THROUGH 245 PM EDT.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. UNPLUG
COMPUTERS...TELEVISION SETS...AND OTHER HOME APPLIANCES AS THEY ARE
SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED BY NEARBY LIGHTNING
STRIKES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER.

33
Special weather statement, Jul 1, 1:31 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
231 PM EDT SUN JUL 1 2007

GAZ087-011915-
JENKINS-
231 PM EDT SUN JUL 1 2007

...STRONG THUNDERSTORMS WILL IMPACT JENKINS COUNTY THROUGH 315 PM
EDT...

AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND GUSTY WINDS
OF 30 TO 40 MPH.  THIS STORM WAS LOCATED NEAR MILLEN...MOVING SOUTH
AT 5 MPH.

AREAS IN AND AROUND BUTTS...EMMALANE...MILLEN...PERKINS AND SCARBORO
WILL BE IMPACTED THROUGH 315 PM EDT.

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES UNLESS IT IS AN
EMERGENCY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER.
Special weather statement, Jul 1, 1:45 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
245 PM EDT SUN JUL 1 2007

SCZ047-048-051-011930-
BEAUFORT-COASTAL JASPER-INLAND JASPER-
245 PM EDT SUN JUL 1 2007

...STRONG THUNDERSTORMS WILL IMPACT BEAUFORT COUNTY AND JASPER COUNTY
THROUGH 330 PM EDT...

AT 244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 1/2 INCH HAIL...AND
GUSTY WINDS OF 35 TO 45 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM DALE TO JASPER...OR ALONG A LINE EXTENDING FROM 6
MILES NORTH OF BEAUFORT TO 12 MILES NORTHWEST OF HILTON HEAD
ISLAND...MOVING SOUTHEAST AT 5 MPH.

AREAS IN AND AROUND BLUFFTON...DALE...FOLLY FIELD...GRAHAMVILLE...
HARDEEVILLE...HILTON HEAD ISLAND...JASPER...OLD HOUSE...PARRIS
ISLAND...PORT ROYAL...PRITCHARD...PRITCHARDVILLE AND BEAUFORT WILL BE
IMPACTED THROUGH 330 PM EDT.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER.

33

The radar

The Charleston,SC radar (KCLX), 85 km away, was scanning. The volume nearest the first event began at 18:44 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 6 hail. Local standard time, as filed.

Thunderstorm Wind, Jenkins

When
July 1, 1:46 PM EST
Where
Jenkins County, 0.69 mi N of Millen
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
32.810, -81.930

One 8-inch diameter tree and a few large tree limbs reported down.

Hail, Chatham

When
July 1, 2:55 PM EST
Where
Chatham County, 2.24 mi SE of Wilshire
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
31.930, -81.050

Hail, Effingham

When
July 1, 4:03 PM EST
Where
Effingham County, 0.58 mi W of Shawnee
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.480, -81.410

Thunderstorm Wind, Bulloch

When
July 1, 4:20 PM EST
Where
Bulloch County, 3 mi SSE of Hubert
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.260, -81.460

Large tree limbs down on Eldora Road between along the Olney and Bryan county line.

Thunderstorm Wind, Long

When
July 1, 4:25 PM EST
Where
Long County, 4.96 mi NW of Aimar
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.820, -81.740

Several large tree limbs were reported down.

Hail, Bryan

When
July 1, 4:29 PM EST
Where
Bryan County, 2.38 mi NNW of Reka
Measured
0.88 in hail
Reported by
Public
Coordinates
32.160, -81.700

Thunderstorm Wind, Effingham

When
July 1, 4:40 PM EST
Where
Effingham County, 1.5 mi NNW of Marlow
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.290, -81.390

Tree limbs that were 4-inches in diameter fell on a roadway.

Hail, Bryan

When
July 1, 4:45 PM EST
Where
Bryan County, 3.46 mi N of Pembroke
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.180, -81.620

Hail, Bulloch

When
July 1, 4:50 PM EST
Where
Bulloch County, 4.08 mi ESE of Esla
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.190, -81.620

Thunderstorm Wind, Bryan

When
July 1, 5:01 PM EST
Where
Bryan County, 2.16 mi NNE of Pembroke
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.160, -81.610

Two-inch diameter limbs were reported down.

Hail, Bryan

When
July 1, 5:08 PM EST
Where
Bryan County, 3 mi NNE of Reka
Measured
1 in hail
Reported by
Public
Coordinates
32.170, -81.660

Thunderstorm Wind, Evans

When
July 1, 5:08 PM EST
Where
Evans County, 1.38 mi N of Daisy
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.170, -81.830

A residence along Edgar Hodges Road reported large tree limbs down.

Thunderstorm Wind, Candler

When
July 1, 5:45 PM EST
Where
Candler County, 2.83 mi SSW of Metter Muni Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
32.330, -82.090

Trees were reported down on Piney Grove Church Road off of Highway 121 South.

Thunderstorm Wind, Tattnall

When
July 1, 5:47 PM EST
Where
Tattnall County, 2.77 mi N of Altamaha
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
County Official
Coordinates
32.010, -82.200

A small tree was reported down along Highway 147.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2007Every state in 2007This day in weather historyWarnings in Georgia, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43431, 43424, 43425, 43432, 43433, 43453, 43438, 43428, 43429, 43445, 43430, 43446, 43447, 43448.